Anaphylactic Shock and the Nurse Essay
Discuss what symptoms are associated with anaphylactic shock and how the nurse differentiates these from other conditions or issues. What steps should be taken if the nurse suspects anaphylactic shock?
Anaphylaxis is the name given to the severe allergic reaction that occurs to a foreign substance such as an intravenously injected drug or a radiogical dye. It is a life-threatening medical emergency. Anaphylactic shock is the precipitous and drastic fall in the blood pressure that occurs as a result of the anaphylaxis (Hammer & McPhee, 2018; Huether & McCance, 2017). Anaphylactic Shock and the Nurse Essay. The symptoms of anaphylactic shock include those symptoms present in any other type of shock – very low blood pressure, cold clammy skin, tachycardia, anxiety and confusion, a weak pulse, nausea and vomiting, and loss of consciousness/ unresponsiveness. However, in anaphylactic shock other symptoms include a narrowing of the airways causing dyspnea, swelling of the tongue and throat blocking the airway (angioedema), cutaneous reactions such as rashes, rhinorrhea, a feeling of warmth, and abdominal pain amongst others (Hammer & McPhee, 2018; Huether & McCance, 2017; Bălan & Gurghean, 2015).
The nurse can differentiate the symptoms of anaphylaxis with other conditions and issues such as a simple syncope, a myocardial infarction (heart attack), or septic shock by the fact that in these other situations there is no cutaneous symptomatology such as rashes/ hives. Also, in these other conditions there is no angioedema. The steps that the nurse can take when they suspect anaphylaxis are:
Bălan, H., & Gurghean, A. (2015). Anaphylactic shock: are we doing enough and with the right timing and order? Romanian Journal of Internal Medicine, 53(3), 191-198. http://dx.doi.org/10.1515/rjim-2015-0026
Hammer, D.G., & McPhee, S.J. (2018). Pathophysiology of disease: An introduction to clinical medicine, 8th ed. McGraw-Hill Education.
Huether, S.E. & McCance, K.L. (2017). Understanding pathophysiology, 6th ed. Elsevier, Inc. Anaphylactic Shock and the Nurse Essay.